Winter Weather, Dawson
- When
- February 4, 2:30 AM CST to 10:00 AM CST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
A snowfall total of 2.7 inches occurred at Cozad.
Although not a major storm by any means, this Sunday morning featured a quick-hitting burst of fluffy, wind-driven snow that roughly doubled accumulation expectations across much of South Central Nebraska, with several spots receiving 2-4 (and locally higher). The vast majority of 2+ amounts focused southwest of a line from Loup City-Grand Island-Clay Center-Hebron.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although not a major storm by any means, this Sunday morning featured a quick-hitting burst of fluffy, wind-driven snow that roughly doubled accumulation expectations across much of South Central Nebraska, with several spots receiving 2-4 (and locally higher). The vast majority of 2+ amounts focused southwest of a line from Loup City-Grand Island-Clay Center-Hebron. According to reports from NeRAIN/CoCoRaHS and official NWS cooperative observers, some of the highest totals featured: 5 at Red Cloud, 4 at Hubbell, 3.9 at Hebron and also four miles southwest of Blue Hill, and 3.8 eight miles south of Elwood. In the Nebraska Tri Cities, totals included: 1.7 at Grand Island airport, 2.6 at Hastings NWS and 2.9 at Kearney airport. Although even the higher-end totals were relatively modest, this event packed somewhat of a punch given sustained north winds generally 20-25 MPH/gusts 30+ MPH, resulting in some drifting and at least brief visibility reductions to one-half mile or less.
As for timing, the vast majority of accumulating snow fell between 3-10 AM, gradually ending from north-to-south as forcing departed southward into Kansas. Speaking of forcing, this event was driven by a classic case of pronounced mid-level frontogenesis, trailing well-behind a strong surface cold front that passed through during the preceding 24 hours. On the larger scale, a broad shortwave trough tracked southeast from the Northern Rockies/Dakotas into the Midwest over the course of Feb. 4th. Locally, this snow event was accompanied by a very cold airmass featuring surface temperatures only in the single digits above zero F, and wind chill values ranging from -10 to -20 F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 3, 11:48 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1148 PM CST Sat Feb 3 2018 .SHORT TERM...(This evening through Sunday) Issued at 327 PM CST Sat Feb 3 2018 Much colder air and some snow are on the way... A strong cold front is working it's way south through the Dakota's today with 3 pm temperatures only averaging around -5F across North Dakota while here in southern Nebraska we've been seeing afternoon temperatures in the mid 50s. The cold air will continue to plunge south into Nebraska tonight behind a strong cold front, but the air will moderate some so we don't expect below zero temperatures across our area. However, highs in the middle teens tomorrow or around 40 degrees colder than today will be very noticably. In addition, it will be rather breezy Sunday morning with a north wind of 20 to 25 mph gusting to around 30 mph, which will result in wind chill values from around 0F over northern Kansas to -13F north of Highway 92 in Nebraska. The cold and the wind will not be the only slap in the face tomorrow morning after our nice weather today, we also expect at least some light snow in association with the cold front. The 12Z ECMWF is the most aggressive with the snow indicating more widespread potential for around 1 inch maybe 2 inches. The 18Z NAM and GFS both favor our western most Nebraska zones with perhaps a narrow 1 to 2 inch band with most other areas only seeing a dusting up to 1 inch. The air is cold enough that we do see the dendritic layer all the way down to around 850 mb so we could see pretty dry/high snow ratios. However, given the progressive nature of this jet streak and frontogenetic band, doubt most areas will see much snow from this system and the average snowfall across the forecast area should be under 1 inch. Timing...Most all of any snow will fall Sunday morning between midnight and noon. .LONG TERM...(Sunday night through Saturday) Issued at 327 PM CST Sat Feb 3 2018 Be prepared for a roller coaster ride regarding temperatures the week ahead with some big temperature swings expected, which also increases uncertainty given questions in frontal boundary timing. Currently based on the most likely timing of frontal passages we expect a nice warm up on Monday, a cool down behind the next cold front Monday night into Tuesday when we could see some more light snow. Any snow Monday night into Tuesday is currently looking pretty light at a dusting to 1 inch, maybe 2 inches on the really high end. We then expect another quick warm up Wednesday and Thursday only to see another cold front and the potential for more light snow as we head into Friday. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday) Issued at 1148 PM CST Sat Feb 3 2018 The cold air and wind arrived a few hours ago. Northerly winds are breezy with gusts up to 30kts. This will persist for much of the overnight hours. MVFR ceilings are present along with some light snow showers as of this issuance. Expect a few light snow showers to continue, but think the best chance for snow, especially to impact visibility will be towards sunrise and the morning hours. Looking at the latest high-res guidance, the bulk of the snow looks to arrive after 12z and will impact areas along and southwest of KGRI/KEAR. KGRI may not have a long period of snow that reduces visibilities, where KEAR may be more likely. Snow should taper off by 18z (VFR conditions returning) with surface high pressure building in, causing winds to decrease...eventually becoming light and variable around 00z and eventually southerly by 6z Monday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Wesely LONG TERM...Wesely AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CST Sat Feb 3 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 042130- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CST Sat Feb 3 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A chance for accumulating snowfall will begin late tonight and persist into Sunday morning across the area. Most areas will only see a dusting up to around 1 inch, but there could be a few localized 2 inch amounts by the time the snow ends Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A chance for accumulating snowfall will persist into Sunday morning across the area. Most areas will only see a dusting up to around 1 inch, but there could be a few localized 2 inch amounts by the time the snow ends Sunday morning. North winds Sunday morning will be breezy at 20 to 25 mph with gusts up to 30 mph, which could result in some blowing snow and wind chill values from around 0 over northern Kansas to -13 degrees north of Highway 92. There is an additional chance for accumulating snowfall Monday night into Tuesday across north central Kansas, with another chance for a dusting to 2 inches of snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The national radar mosaic for the moment the first event began.
12 winter weather. Local standard time, as filed.
A snowfall total of 2.7 inches occurred at Cozad.
A snowfall total of 3.8 inches occurred 8 miles south of Elwood.
A snowfall total of 3.0 inches occurred in Wilsonville. Also, 2.4 inches occurred 6 miles north northwest of Oxford.
The cooperative observer in Miller reported 3.1 inches of total snowfall. Also, an official snowfall total of 2.9 inches was measured at the Kearney Regional Airport.
An unofficial snowfall total of 3.5 inches was measured in Minden.
The official snowfall total at WFO Hastings, NE was measured at 2.6 inches. The liquid equivalent was measured at 0.21 inches.
A snowfall total of 3.0 inches occurred at Harlan Lake.
A snowfall total of 3.0 inches occurred in Franklin.
A snowfall total of 5.0 inches occurred in Red Cloud. Also, 3.9 inches of snowfall occurred 4 miles southwest of Blue Hill.
A snowfall total of 3.0 inches occurred in Clay Center.
A snowfall total of 2.9 inches occurred in Superior.
A snowfall total of 4.0 inches occurred in Hubbell, and also, 3.9 inches fell in Hebron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741035, 741036, 741040, 733993, 733992, 733994, 741038, 741043, 741045, 741037, 741050, 741051.